Manganese-induced Parkinsonism associated with methcathinone (Ephedrone) abuse

Rob M. A. de Bie, Richard M. Gladstone, Antonio P. Strafella, Ji-Hyun Ko, Anthony E. Lang

Research output: Contribution to journalArticle*Academicpeer-review

Abstract

BACKGROUND: Manganese intoxication may lead to a levodopa-resistant, akinetic-rigid syndrome. A new form of presumed manganese poisoning has been reported in drug-addicted persons from Russia, Ukraine, and Estonia who have intravenously injected self-prepared methcathinone hydrochloride (Ephedrone). PATIENT: A 36-year-old man from Azerbaijan with hepatitis C and only modest hepatic synthetic dysfunction developed rapid-onset, levodopa-resistant parkinsonism with profound hypophonia. CONCLUSION: Ephedronic encephalopathy outside the region of the former Soviet Union may become a more widespread public health problem as a result of global travel and the easy availability of the recipe for synthesis of methcathinone on the Internet
Original languageEnglish
Pages (from-to)886-889
JournalArchives of neurology
Volume64
Issue number6
DOIs
Publication statusPublished - 2007

Cite this